Colorado, 2020

Wildfire in Colorado, August 1 to 31, 2020

August 1 to 31, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 18 miles north of Grand Junction.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 18 miles north of Grand Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Fri Jul 31 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM MDT Fri Jul 31 2020

U/A hand analysis is showing ridging extending from the subtropics
to the arctic circle over western NOAM. The anomalous heights
under the ridge will be stubborn to break down and an extended
period of hot...northwest flow is in store for the CWA. This
northwest flow can throw a wicked curveball at times...especially
when and where convection will fire. Sometimes unexpectedly in
the middle of the night thanks to the jet placement aloft. For now
the central and southern Colorado and northeast Utah mountains
will be favored for orographic flow to initially release the
instability and pop storms. Valleys close to the terrain may see
some storms roll off as they drift south. Doubtful much rain will
be seen in the next few days with gusty outflow winds the main
threat. New fire starts also a concern. Hot temperatures will be
another concern with highs likely to reach the triple digits over
much of the lower desert valleys. Luckily the drier atmosphere
will allow radiational cooling to drop lows at least into the
lower 70s so heat headlines not planned attm. No relief in this
pattern through early next week.

.LONG TERM...(Sunday through Friday)
Issued at 240 PM MDT Fri Jul 31 2020

High pressure is going to dominate the pattern for the week. Some
subtle disturbances riding over the top of the ridge will bring
weather to the Front Range, and trigger some moisture to wrap around
in our CWA. Pockets of 0.75 inch PW associated with this little
splash of extra moisture will keep a low chance of showers and
thunderstorms in the forecast, mainly along the Great Divide.
Otherwise, the rest of the CWA will be hot and dry, with the lower
valleys flirting with triple digit afternoon highs.

Models are still hinting at a pattern change mid to late next week,
with the high pressure being pushed east with a trough moving into
the Pacific Northwest. As the high settles over the Southern Plains,
another trough will develop off the California coast, setting the
stage for a potential subtropical moisture surge. PW values are
forecast to increase into the 0.75-1.00 inch range, which, along
with increasing dew points, will lead to higher shower and
thunderstorm activity. There are still discrepancies between models,
especially in the positioning of the ridge and trough driving the
moisture plume, but each subsequent model run has been showing some
variation of this pattern, so confidence is growing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1131 PM MDT Fri Jul 31 2020

Scattered mid level clouds will generally dissipate over the
western slope tonight into Saturday morning. After a mainly clear
start to the day, scattered afternoon thunderstorms will develop
in the higher terrain and generally drift southeastward. It is
unlikely that any terminals will be affected as the showers should
remain in higher elevations however a very brief shower is
possible at GUC, ASE, TEX and possibly DRO. Expect clearing and
drying in the evening. VFR conditions will dominate the day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...MAC
Hazardous weather outlook, Jul 31, 3:03 AM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Fri Jul 31 2020

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect isolated thunderstorms to develop this afternoon over the
mountains of the Continental Divide. This activity is expected to
diminish early this evening, fully dissipating by sunset. Gusty
winds will be the primary threat with developing storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High pressure will continue to bring warmer and drier conditions.
An exception will be along the Continental Divide where isolated
to scattered thunderstorms will be possible each afternoon. A
monsoonal surge of moisture is possible beginning Thursday
portending greater thunderstorm coverage for the end of the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 31, 7:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
855 PM MDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 SSW PAGOSA SPRINGS    37.19N 107.06W
07/31/2020  E0.70 INCH       ARCHULETA          CO   TRAINED SPOTTER

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roan and Tavaputs Plateaus

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The Pine Gulch Fire began at the end of July due to lightning 18 miles north of Grand Junction and grew to 139,007 acres before it was contained in mid September. The combination of drought-stressed vegetation, unseasonably hot weather and steep terrain led to weeks of active burning. Smoke columns were often visible from Grand Junction and the surrounding area as the wildfire exhibited extreme fire behavior. During the night of August 18, the fire grew quickly due to thunderstorm winds up to 40 mph for a three to four hour period. As a result, the fire increased by more than 30,000 acres that night. As of August 27, 2020 the Pine Gulch Fire became the largest wildfire in Colorado State history, surpassing the Hayman Fire that burned near Colorado Springs in the summer of 2002.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912795.